North Dakota, 2021

Damaging Wind in North Dakota, August 19, 2021

August 19, 2021 · NWS BIS · 1 event in 1 county or zone

Thunderstorms moved into North Dakota from South Dakota ahead of an approaching short-wave trough and cold front. One storm produced wind gusts of 69 mph in Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms moved into North Dakota from South Dakota ahead of an approaching short-wave trough and cold front. One storm produced wind gusts of 69 mph in Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 19, 8:08 PM MST, 22 minutes earlier.

Area forecast discussion, Aug 19, 8:08 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1008 PM CDT Thu Aug 19 2021

.UPDATE...
Issued at 1005 PM CDT Thu Aug 19 2021

Showers and thunderstorms have moved into ND ahead of an
approaching upper level wave and cold front. The southern end of
this line is moving into an area of modest cape and shear,
although high DCAPE. These south central and south east portions
could still see a strong to isolated severe storm tonight. Wind
gusts up to 60 MPH and perhaps some hail is possible. After this
first wave of precipitation moves through early tonight, there are
some indications shower activity could briefly become isolated to
scattered across the state. Made some pop adjustments for this and
current radar trends, although the dynamic nature of this system
makes it hard to reduce pops too much at this time. The mentioned
upper wave remains on track to push through later Friday morning
through Friday afternoon, returning likely to definite chances of
showers to most areas, with perhaps a few strong thunderstorms in
the east.

UPDATE Issued at 703 PM CDT Thu Aug 19 2021

Showers and a few thunderstorms are starting to develop near a large
upper level disturbance and associated surface front. Look for
widespread shower activity to keep developing across western
portions this evening, slowly moving eastward through the night. A
warm sector has set up ahead of this system in southeastern
portions, with some CU now developing along a weak frontal
boundary. This could be the focus of a few stronger storms this
evening from about the Missouri River to the James River Valley.
Instability and shear are slightly improved, but overall modest.
Main threats with the stronger storms could be some isolated hail
and damaging wind gusts. Friday still looks to see widespread rain
showers, with some thunderstorms mainly in the east. The overall
forecast remains on track, however, made some PoP adjustments
based on current trends and latest short term guidance.

&&

.SHORT TERM...(This afternoon through Friday night)
Issued at 226 PM CDT Thu Aug 19 2021

Widespread showers and thunderstorms with cooler temperatures
highlight the short term forecast period.

At the surface, a cold front extended southeast from low pressure
located near the Manitoba/Ontario border. This front is currently
clipping the far southern James River Valley, extending into south
central South Dakota. During the afternoon low pressure will
deepen on the front over southern South Dakota as it slides
northeast near the South Dakota/North Dakota border by this
evening. This will help to stall out the front and even
retrograde it slightly into far south central North Dakota. A
surface trough will also extend to the northwest of this low. A
potent upper level shortwave will continue to move into the area,
enhancing lift as it interacts with the surface low, front, and
trough. This pattern will lead to widespread shower and
thunderstorm development late this afternoon west as heights fall,
spreading into the central and east overnight and into Friday
morning.

The best chance for a few strong storms will be across
the southwest and south central this evening and tonight. While
the severe threat is not zero, it will be limited given weak
buoyancy (250 to 700 J/kg CAPE). However, shear will be on the
increase after sunset with deep layer values in the range of 35 to
50 knots as a fairly strong low level jet develops. Thus an
isolated severe storm cannot be ruled out, with large hail being
the most likely threat given the probable elevated nature of the
storms.

After the initial wave pushes east, we are likely to see at least
a short period of drier weather for much of the area late Friday
morning and into the afternoon before the main vorticity maximum
and upper low move in by the late afternoon and evening. A strong
upper level jet streak will promote cyclogenesis over south
central North Dakota under the left exit region. The chances for
severe weather look a little better across the southern James
River Valley on Friday (slightly stronger buoyancy and shear), but
timing could be a problem as storms may move off east before the
strongest buoyancy can be realized. Either way, we will see
widespread showers and storms across the region through the day
and into Friday night. When all is said and done, the two waves on
Thursday and Friday should bring much needed beneficial rainfall
to most of western and central North Dakota. It will not be a
drought buster by any any means, but many areas will likely end up
with one to two inches of liquid in the rain gage before the
upper low moves out.

The cooldown will also continue through the short term. The tight
temperature gradient remains in place this afternoon with highs
in the mid 60s across the northwest to the lower 90s southeast.
Tonight's lows will range from the lower 50s northwest to the
upper 60s southeast. Cooler weather for all is then expected
Friday with highs in the upper 50s northwest to mid 70s
southeast.

.LONG TERM...(Saturday through Thursday)
Issued at 226 PM CDT Thu Aug 19 2021

Some wrap around showers will be possible early Saturday as the
upper low departs, mainly northeast. A transient surface high then
moves in allowing a slight warmup Saturday afternoon (highs still
only in the mid 60s to mid 70s). Another potent shortwave
approaches Sunday, bringing with it more widespread showers and
thunderstorms to western and central North Dakota. While details
remain murky, current forecast parameters do show at least some
potential for strong to severe convection. An active pattern looks
to continue through much of next week, with temperatures favored
to be near to slightly below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 703 PM CDT Thu Aug 19 2021

Widespread MVFR conditions are expected through the forecast
period as most sites see periods of showers and thunderstorms.
This evening through tonight showers and thunderstorms will fill
in from west to east. Expect VFR conditions to become MVFR under
any showers. Best chances for thunderstorms tonight will come from
KDIK to KBIS to KJMS and south and eastward. Periods of showers,
lowering clouds, and scattered thunderstorms are then expected for
Friday. Although rain may let up for some sites at times,
lingering low clouds should provide for MVFR conditions through
much of the day. Some heavier may be found at times tonight and
especially on Friday, possibly bringing IFR conditions, although
confidence is not high enough to include at this time.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Anglin
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Anglin
Hazardous weather outlook, Aug 19, 7:55 PM MST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
955 PM CDT Thu Aug 19 2021

NDZ020-025-034>037-042-045>048-050-051-210300-
Oliver-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
955 PM CDT Thu Aug 19 2021 /855 PM MDT Thu Aug 19 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few storms may be
strong to severe this evening and tonight with wind gusts up to 60
MPH and hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong thunderstorms are possible Friday afternoon, mainly across
eastern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail and strong winds.

NDZ001>005-009>013-017>019-021>023-031>033-040-041-043-044-210300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
955 PM CDT Thu Aug 19 2021 /855 PM MDT Thu Aug 19 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms through tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 69 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
August 19, 8:30 PM MST to 8:33 PM MST
Where
Sioux County, 9.11 mi N of Selfridge
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
46.160, -100.901

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974385.